Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Columbia, SC

March 26, 2002Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 26, 2002, 4:22 PM EST for Orangeburg County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2002, 4:22 PM EST (21:22 UTC)
Expired
Mar 26, 2002, 4:45 PM EST
In force
23 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 1:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 262122
SVRCAE
SCC075-262145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EST TUE MAR 26 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHEASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 445 PM EST.

* AT 416 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF BOWMAN..MOVING NORTHEAST
  AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    BOWMAN.
    HOLLY HILL.

THIS STORM WILL PRODUCE DIME SIZE HAIL AND WIND GUSTS OF 40
TO 60 MPH.

LCV/RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 1:45 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 26, 1:45 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
145 PM EST TUE MAR 26 2002

MODERATE INSTABILITY AND SHEAR WILL SUPPORT A POSSIBILITY OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON. SURFACE-BASED LI/S HAVE LOWERED
TO AROUND -5. H85 WINDS ARE NEAR 35 KNOTS. THE MODELS SHOW STRONGER
UPPER-LEVEL LIFT MAINLY NORTH AND SOUTH OF THE FORECAST AREA.
SATELLITE SHOWS COLDER TOPS MAINLY MOVING TOWARD THE AREA SOUTH OF
THE FORECAST AREA. THE H85 WIND MAXIMUM IS NORTH OF THE REGION
LIMITING CONVERGENCE. THEREFORE...EXCEPT DAMAGE WILL BE ISOLATED...
AND MAINLY CONFINED TO THE EAST PART OF THE FORECAST AREA WHERE
SURFACE DEW POINTS ARE HIGHER AND THERE WILL BE BETTER CONVERGENCE
ASSOCIATED WITH A PRE-FRONTAL TROUGH. THE MAIN THREAT APPEARS TO BE
STRAIGHT-LINE WIND AND HAIL. NEXRAD VAD/S SHOW UNIDIRECTIONAL SHEAR.
BUFKIT WET-BULB ZERO HEIGHTS ARE AROUND 9000 FEET. EXPECT THE COLD
FRONT WILL MOVE THROUGH THE FORECAST AREA 06 TO 09Z TONIGHT...BUT
SHOWER COVERAGE SHOULD DIMINISH DURING THE EVENING. THE MODELS SHOW
H85 COLD ADVECTION BEGINNING AROUND 00Z. DRY HIGH PRESSURE WILL
DOMINATE FOR WEDNESDAY THROUGH THURSDAY. WILL USE THE GUIDANCE
CONSENSUS FOR TEMPERATURES EXCEPT THE WARMER MAV TEMPERATURES APPEAR
BETTER TONIGHT BECAUSE OF MIXING.

EXTENDED...PLAN TO FORECAST CHANCE POPS SUNDAY AND MONDAY AND KEEP
THE REST OF THE EXTENDED PERIOD DRY. THE MRF SHOWS RIDGING
DOMINATING FRIDAY AND SATURDAY. MOISTURE INCREASES AHEAD OF A FRONT
FOR SUNDAY...WITH A WAVE DEVELOPING ON THE FRONT NEAR THE AREA
MONDAY. WEAK HIGH PRESSURE APPEARS TO DOMINATE TUESDAY.

FCSTID = 5
CAE   53  70  40  71 /  40   0   0   0
AGS   49  70  39  71 /  40   0   0   0
SSC   53  70  42  70 /  40   0   0   0
OGB   54  70  42  71 /  40   0   0   0

.CAE...
GA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM THIS EVENING CWA.
SC...SEVERE THUNDERSTORM WATCH UNTIL 600 PM THIS EVENING CWA.

RJL

In the hours before

Special weather statement, Mar 26, 11:34 AM EST, 4 hours 48 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-262217-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1134 AM EST TUE MAR 26 2002

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

... A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA THIS AFTERNOON
WITH SOME SEVERE THUNDERSTORMS POSSIBLE...

A LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH GEORGIA THIS
AFTERNOON WILL INTENSIFY AS THEY MOVE INTO MORE UNSTABLE AIR. A
COMBINATION OF HIGH DEWPOINTS AND WARM TEMPERATURES WILL FUEL THESE
STORMS. LARGE HAIL AND STRONG WINDS WILL BE THE GREATEST THREAT. THE
AREA OF CONCERN THIS AFTERNOON WILL PRIMARILY BE OVER THE CENTRAL
SAVANNAH RIVER AREA IN GEORGIA AND SOUTH CAROLINA AND ALSO OVER THE
SOUTH CENTRAL MIDLANDS OF SOUTH CAROLINA...INCLUDING ORANGEBURG,
BAMBERG AND BARNWELL COUNTIES.

ALL INTERESTS SHOULD BE AWARE OF THE POTENTIAL FOR SEVERE WEATHER
AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...OR WARNINGS WHICH
MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE
QUICK ACTION IF THREATENING WEATHER IS SIGHTED OR A WARNING IS
ISSUED FOR YOUR AREA.

EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO MONITOR THE
INCREASING THREAT OF SEVERE WEATHER AND MAKE PRELIMINARY PLANS
TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR.

SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...
SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY
TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE.

ALL LOCAL AND STATE SLED TERMINAL OPERATORS ARE STRONGLY ENCOURAGED
TO UTILIZE THEIR PRELIMINARY STORM REPORTING SYSTEM TO RELAY
WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.  PROMPT RELAY OF
REAL-TIME REPORTS COULD SUBSTANTIALLY AID THE WARNING PROCESS AND
SENSITIZE OTHERS TO THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER.

BARLOW

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.